Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 219, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 23, 2002, 6:36 PM CDT for Clinton County, Cumberland County, Kentucky. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 2002, 6:36 PM CDT (23:36 UTC)
- Expired
- Aug 23, 2002, 7:05 PM CDT
- In force
- 29 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
Counties Clinton County, KY, Cumberland County, KY
The radar
The Nashville radar (KOHX), 129 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 6:40 PM CDT | Thunderstorm Wind 50 E | Modoc, KY | Trees were blown down across Highway 1351. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1378 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
217 WUUS53 KLMK 232336 SVRSDF KYC053-057-240005- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 635 PM CDT FRI AUG 23 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLINTON COUNTY IN SOUTH CENTRAL KENTUCKY EASTERN CUMBERLAND COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 705 PM CDT * AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF ALBANY...OR ABOUT 46 MILES SOUTHWEST OF SOMERSET...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALBANY AROUND 645 PM CDT CUMBERLAND CITY AROUND 700 PM CDT LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:45 PM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, Aug 23, 1:45 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 245 PM EDT FRI AUG 23 2002 SCATTERED THUNDERSTORMS HAVE DEVELOPED IN UNSTABLE AIRMASS ACROSS SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY THIS AFTERNOON. SURFACE FRONT REMAINS WELL NORTH OF THE AREA AND AT MID AFTERNOON WAS LOCATED ACROSS CENTRAL ILLINOIS AND INDIANA. MODELS ARE IN FAIRLY GOOD AGREEMENT ON BRINGING THIS FRONT ACROSS CENTRAL KENTUCKY OVERNIGHT AND SATURDAY. WE WILL HOLD POPS IN THE HIGH CHC CATEGORY OVERNIGHT AS THERE WILL BE SOME WEAKENING IN THE UPPER LEVEL SUPPORT MOVING ACROSS THE REGION. THE FRONT SHOULD SHIFT SOUTH OF THE FORECAST AREA LATE SATURDAY AND THIS WILL END ANY REMAINING PRECIPITATION ACROSS THE AREA. IN ADDITIONAL THIS WILL ALSO BE THE BEGINNING OF A SLOW COOL DOWN OVER THE NEXT SEVERAL DAYS AS A DEEP TROF BEGINS TO DIG INTO THE TENNESSEE VALLEY. HIGH TEMPERATURES NEXT WEEK SHOULD NOT RISE OUT OF THE 80S AND ADDITIONAL PRECIPITATION WILL BE POSSIBLE TUESDAY AND WEDNESDAY. .SDF...NONE. JA
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.